Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Started taking Align probiotic. Having smelly burp and urine. Related?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11854 Questions
I started taking Align probiotic 8 days ago. Friday (the day after I started) I started smelling skunk when I burped or urinated. Could it the align? If so, will this stop or should I stop taking the Align?
Posted Mon, 27 May 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 32 minutes later
Hi, thanks for using healthcare magic

It is definitely possible that it is contributing to your symptoms. Probiotics are not associated with many known side effects but those that do occur usually involve the gastrointestinal tract.

The documented possible side effects are bloating and excess gas production, because they alter the bacterial flora in the intestine the gas can potentially have an odour.

Persons react differently to medication because probiotics can also be used to relieve these symptoms in some persons.

You can consider discontinuing the medication to see is the symptoms abate, it may take 2 to 3 days.

If your symptoms continue to distress you or worsen you may want to ask your gp for a referral to a gastroenterologist for a review

In some persons the use of fiber supplements help relieve both constipation and those with intermittent diarrhoea, this would include supplements such as citrucel or fibercon.
In addition the use of sufficient water may help
Other recommendations are: avoid caffeine and alcohol and fatty foods.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Started taking Align probiotic. Having smelly burp and urine. Related? 23 hours later
Is the mucus in the stool a problem? I never remember seeing that until the kidney blockage disturbed all of my systems. I was told that a stone blocked the kidney, which blocked the release of urine. The kidney swelled so large that I couldn't eat, have bowel movements, and was in a huge amount of pain. I was hospitalized, the stone laser blasted, and then it took weeks to recover. My bowels have not returned to normal. I was almost like clockwork before, but now I'm cyclical, diarrhea and constipation. I've only been on the Align for a week, so I'm going to give it a fair chance. If it doesn't subside, I'll try the citrucel or fiibercon. Do they cause gas as well?
Thanks so much for your help!
Answered by Dr. Michelle Gibson James 2 hours later

Mucus is secreted normally from the intestines so a small amount is normal, if it is seen in excess quantities for a prolonged period of time, then it is abnormal.
The align can cause gas production is some persons.

I agree , if the possible side effects are not too bothersome then you can continue it for a while to see if it would help with bowel regulation

Please feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Started taking Align probiotic. Having smelly burp and urine. Related? 20 hours later
Thank you so much, Dr. Gibson James!

One last question. If I need to switch to the citrucel or fibercon, do they cause gas as well? If so, is one less gassy than the other? I'm tiring of it quickly. I never feel good because I'm either bloated or being flatulent.
Answered by Dr. Michelle Gibson James 7 minutes later

It is possible that both of these can cause bloating and gas in some persons. The risk of these symptoms is similar but persons react differently.
You may not experience any symptoms at all.

You do not necessarily have to switch but could consider adding one and see if your symptoms improve.

please feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor